Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 16, NWS Honolulu, HI

March 12, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 12, 2014, 9:03 AM HST for Hawaii County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2014, 9:03 AM HST (19:03 UTC)
Expired
Mar 13, 2014, 12:34 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WWHW70 PHFO 121903
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
903 AM HST WED MAR 12 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-130815-
/O.NEW.PHFO.WI.Y.0016.140312T1903Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
903 AM HST WED MAR 12 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...NORTHEAST 35 TO 50 MPH WITH LOCALIZED GUSTS TO 65 MPH.

* TIMING...THROUGH THURSDAY AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BURKE
3 follow-up statements
452 
WWHW70 PHFO 122322
NPWHFO

URGENT - WEATHER MESSAGE...RESENT
NATIONAL WEATHER SERVICE HONOLULU HI
121 PM HST WED MAR 12 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-131245-
/O.NEW.PHFO.WI.Y.0016.140312T2321Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
121 PM HST WED MAR 12 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...NORTHEAST 35 TO 50 MPH WITH LOCALIZED GUSTS TO 65 MPH.

* TIMING...THROUGH THURSDAY AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BURKE
710 
WWHW70 PHFO 130140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST WED MAR 12 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-131445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
340 PM HST WED MAR 12 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...NORTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 65 MPH.

* TIMING...THROUGH THURSDAY AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BURKE
395 
WWHW70 PHFO 131034
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1234 AM HST THU MAR 13 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

WINDS ARE EXPECTED TO DECREASE BACK TO ADVISORY LEVELS LATER THIS
MORNING...WITH A GRADUAL DECREASE THROUGH THE REMAINDER OF THE DAY.

HIZ028-132345-
/O.UPG.PHFO.WI.Y.0016.000000T0000Z-140314T0400Z/
/O.NEW.PHFO.HW.W.0009.140313T1034Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1234 AM HST THU MAR 13 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH.

* TIMING...THROUGH 6 PM TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 4:00 AM HST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 12, 4:00 AM HST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED MAR 12 2014

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE ISLANDS IS MOVING TO THE NORTHEAST. AN
ASSOCIATED BUILDING RIDGE NORTH OF THE ISLANDS WILL BRING MODERATE
TRADE WINDS TO THE ISLANDS THROUGH THURSDAY...ALONG WITH SHOWERS
OVER MAINLY WINDWARD AND MAUKA AREAS. A FRONT APPROACHING FROM THE
NORTHWEST FRIDAY NIGHT AND SATURDAY WILL BRING ADDITIONAL SHOWERS TO
THE ISLANDS. STRONG AND GUSTY TRADE WINDS ARE EXPECTED BEHIND THE
FRONT THROUGH THE WEEKEND...DIMINISHING BACK TO MODERATE LEVELS BY
THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
NO MAJOR CHANGES IN FORECAST PHILOSOPHY AT THIS TIME...WITH JUST
SOME MINOR TWEAKS TO THE GRIDS OVERNIGHT.

RADAR CONTINUES TO SHOW JUST A FEW SHOWERS OVER THE ISLANDS
OVERNIGHT...WHILE SATELLITE SHOWS SOME SHOWERY LOW CLOUDS UPSTREAM
OF MAUI AND THE BIG ISLAND. THESE CLOUDS ARE SHALLOW...AND THE
OVERNIGHT SOUNDING FROM HILO SHOWS PRECIPITABLE WATER VALUES OF JUST
OVER AN INCH. HAVE KNOCKED BACK THE POPS FOR THIS MORNING ACROSS THE
ISLANDS...BUT THE CHANCE FOR RAIN IS JUST A LITTLE HIGHER OVER MAUI
AND THE BIG ISLAND THIS MORNING.

A 1026 MB HIGH WAS ANALYZED NORTHEAST OF THE ISLANDS AT 2 AM...WITH
A RIDGE BUILDING NORTH OF THE ISLANDS. MOST REPORTING SITES AT THE
LOWER ELEVATIONS OF KAUAI AND OAHU OVERNIGHT HAD LIGHT WINDS...WITH
MODERATE TRADES BEING REPORTING ELSEWHERE. THE MODELS ARE IN GOOD
AGREEMENT WITH THE HIGH SLOWLY SINKING TO THE SOUTH OVER THE NEXT
DAY. AN ASCAT PASS OVER THE ISLANDS JUST BEFORE 10 PM SHOWS 20 KT
WINDS OVER THE ALENUIHAHA CHANNEL...AND OVER THE PAILOLO CHANNEL. SO
DESPITE THE LIGHT WINDS OVER THE LOWER ELEVATIONS OF KAUAI AND
OAHU...WE ARE SEEING WINDS ON THE INCREASE IN RESPONSE TO THE RIDGE
TO THE NORTH. EXPECT WINDS TO PICK UP TO MORE CONSISTENT MODERATE
TRADES ACROSS THE STATE TODAY. THESE MODERATE TRADES ARE THEN
EXPECTED TO CONTINUE THROUGH THURSDAY.

AS WE HEAD INTO FRIDAY...THE MODELS ARE IN GOOD AGREEMENT WITH A
FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST. AT THIS TIME NONE
OF THE MODELS SHOW A DEFINITIVE WIND SHIFT...SO BELIEVE THE FRONT
WILL WEAKEN TO MORE OF A SHEARLINE BY THE TIME IT REACHES THE
ISLANDS FRIDAY NIGHT. LIMITED MOISTURE IS EXPECTED TO ARRIVE WITH
THE FRONT/SHEARLINE...BUT EXPECT SHOWERS TO EXPAND FROM WINDWARD AND
MAUKA AREAS TO INCLUDE OTHER AREAS OF THE ISLANDS FRIDAY NIGHT AND
SATURDAY.

BEHIND THE FRONT COMES THE MAIN FORECAST CHALLENGE FOR THE PERIOD.
THE MODELS ARE IN GOOD AGREEMENT WITH A 1037 MB HIGH MOVING
NORTHWEST OF THE ISLANDS FRIDAY NIGHT. THE TIGHTENING OF THE
PRESSURE GRADIENT BETWEEN THE FRONT/SHEARLINE AND THE HIGH WILL
BRING STRONG AND GUSTY WINDS TO THE ISLANDS FOR THE WEEKEND. BY
SATURDAY MORNING IT APPEARS THE WINDS WILL HAVE REACHED KAUAI AND
OAHU...AND SPREAD TO MAUI COUNTY AND THE BIG ISLAND BY SATURDAY
NIGHT. THE MODELS HAVE BEEN CONSISTENT IN BRINGING IN THIS
EVENT...AND IF IT PANS OUT...WIND ADVISORIES WILL BE POSSIBLE FOR
SOME AREAS OF THE LOWER ELEVATIONS.

THE HIGH PRESSURE MOVES TO THE EAST...BEING NORTH OF THE ISLANDS
SUNDAY MORNING...AND THEN STARTS LIFTING TO THE NORTHEAST THROUGH
MONDAY NIGHT WHEN IT BECOMES NEARLY STATIONARY. MONDAY AS THE HIGH
MOVES TO THE NORTHEAST IT ALSO IS EXPECTED TO WEAKEN...SO EXPECT
TRADES TO BACK OFF TO MODERATE LEVELS.

&&

.MARINE...
THE CURRENT MODERATE NORTHWEST SWELL IS EXPECTED TO PEAK TODAY JUST
BELOW ADVISORY LEVELS...AND THEN GRADUALLY SUBSIDE TONIGHT THROUGH
FRIDAY MORNING. A NEW SLIGHTLY LARGER NORTHWEST SWELL IS DUE IN
FRIDAY...PEAKING FRIDAY NIGHT OR SATURDAY AT ADVISORY LEVELS.

WITH MODERATE TRADES EXPECTED TODAY...AND WINDS ALREADY AT 20 KNOTS
OVER THE ALENUIHAHA CHANNEL OVERNIGHT...A SMALL CRAFT ADVISORY
/SCA/ WILL BEGIN AT 9 AM. AS WINDS INCREASE BEHIND THE FRONT THIS
WEEKEND...FULLY EXPECT MANY OTHER AREAS TO MEET SCA CONDITIONS...
WITH SOME AREAS POSSIBLY REACHING GALE FORCE.

A SHORT PERIOD TRADE WIND SWELL IS LIKELY AS THE TRADES INCREASE
THIS WEEKEND THAT WILL LIKELY PRODUCE ADVISORY LEVEL SURF FOR EAST
FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 6 PM THURSDAY FOR
ALENUIHAHA CHANNEL.

&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:35 AM HSTSmall Craft AdvisoryHFO48 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.